Volume 8, issue 4 (2008)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Yang–Mills theory over surfaces and the Atiyah–Segal theorem

Daniel A Ramras

Algebraic & Geometric Topology 8 (2008) 2209–2251
Abstract

In this paper we explain how Morse theory for the Yang–Mills functional can be used to prove an analogue for surface groups of the Atiyah–Segal theorem. Classically, the Atiyah–Segal theorem relates the representation ring R(Γ) of a compact Lie group Γ to the complex K–theory of the classifying space BΓ. For infinite discrete groups, it is necessary to take into account deformations of representations, and with this in mind we replace the representation ring by Carlsson’s deformation K–theory spectrum Kdef(Γ) (the homotopy-theoretical analogue of R(Γ)). Our main theorem provides an isomorphism in homotopy Kdef(π1Σ)K(Σ) for all compact, aspherical surfaces Σ and all > 0. Combining this result with work of Tyler Lawson, we obtain homotopy theoretical information about the stable moduli space of flat unitary connections over surfaces.

Keywords
Atiyah–Segal theorem, deformation $K$–theory, flat connection, Yang–Mills theory
Mathematical Subject Classification 2000
Primary: 55N15, 58E15
Secondary: 58D27, 19L41
References
Publication
Received: 14 May 2008
Revised: 17 October 2008
Accepted: 26 October 2008
Published: 4 December 2008
Authors
Daniel A Ramras
Vanderbilt University
Department of Mathematics
1326 Stevenson Center
Nashville, TN 37240
USA
http://www.math.vanderbilt.edu/~ramrasda